CEPHALOTHIN, the sodium salt of 7-(thiophene2-acetamido) cephalosporanic acid, is a semisynthetic derivative of cephalosporin C, one of the naturally occurring cephalosporins, a family of antibiotics resembling the penicillins in antibiotic properties. Their chemical structure is similar to the penicillins, the major difference being the presence in the cephalosporins of the six-membered dihydrothiazine ring in place of the five-membered thiazolidine ring in the penicillins (Figure). It has been hoped that the dissimilarities in the chemistry of these ring structures would preclude the occurrence of cross-sensitivity between the penicillins and cephalosporins. This hope was strengthened by the failure to observe cross-reactions after intradermal tests with cephalosporin C in penicillin-sensitive patients1 and by the lack of reactions following administration of cephalothin to such patients.2-3 The following case report suggests that cross-sensitivity between penicillins and cephalosporins, however rare, may occur to a clinically dangerous degree.
Report of a Case